Hail, Howard
- When
- June 9, 7:52 PM CST
- Where
- Howard County, 1.8 mi SSW of Baker Spgs
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.295, -94.179
Nickel size hail reported along Highway 278 near Cossatot State Park.
A weak shortwave trough shifted southeast from Eastern Oklahoma across Western and Central Arkansas during the afternoon and evening of June 9th, which when coupled with strong heating and resultant instability, resulted in scattered shower and thunderstorm development over these areas. These storms produced a large outflow boundary that propagated south into portions of Southeast Oklahoma and…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A weak shortwave trough shifted southeast from Eastern Oklahoma across Western and Central Arkansas during the afternoon and evening of June 9th, which when coupled with strong heating and resultant instability, resulted in scattered shower and thunderstorm development over these areas. These storms produced a large outflow boundary that propagated south into portions of Southeast Oklahoma and Western Arkansas, which allowed for isolated strong to severe thunderstorms to develop and spread south southeast into the northern sections of Southwest Arkansas during the evening. One such strong thunderstorm developed and moved across Northern Howard County, where nickel size hail fell near Cossatot State Park before diminishing with the loss of heating and reduced instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 9, 6:08 PM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Shreveport LA 708 PM CDT Fri Jun 9 2023 ...New AVIATION... .SHORT TERM... (This evening through Saturday Night) Issued at 152 PM CDT Fri Jun 9 2023 Like clockwork, isolated convection beginning to percolate across our far northwest and southeast zones along an axis of higher PWAT combined with diurnal heating. Kept chance pops going for the evening across our far N and NE zones overnight but did include isolated pop mention for the remainder of our region in the event that a rogue storm can develop given the high instability across our southwest half even with lower PWATs and a delayed cu field this afternoon. Overnight low temps should fall into the upper 60s north to the lower 70s I-20 Corridor and south which is up a few degrees from overnight min temps the last several night. Overnight, the upper level pattern upstream of our region will undergo a subtle change and it should be enough for the threat for severe thunderstorms across our region on Saturday. Upper ridging across the Tx Hill Country overnight will flatten due to an embedded disturbance exiting the Four Corners Region of the Country. This disturbance will ride up and over the ridge across the OK/TX Phndl, enhancing forcing as it does across the Upper Red River Valley. A 30+kt SSW nocturnal low level jet will assist in feeding this disturbance as it rounds the base of the trough and the end result should be an uptick in convection well to our north and west late tonight. The quicker progs have a remnant MCS moving into the Middle Red River Valley of NE TX/SE OK and SW AR by mid to late morning Saturday, decaying as it does but awaiting diurnal heating and instability for renewed convective development during the late morning and afternoon hours under a moderately unstable/uncapped atmosphere. The slower progs want to keep this disturbance upstream of our region, just skirting our far northwest zones Saturday Morning but again, waiting on diurnal heating and upstream forcing before we see rapid thunderstorm growth across our northwest half during the afternoon, spreading rapidly south and east across our region through the evening hours. For this forecast, tried to blend the above mentioned solutions which constitutes likely pops during the late morning and afternoon hours from west to east across our region. We will be looking at a moderately unstable, weakly sheared environment which will be conducive for widespread severe thunderstorms, especially across our western 2/3rds on Saturday. Damaging wind gusts will be the primary threat along with large hail given the relatively steep mid-level lapse rates that will be in place on Saturday. While the tornado threat is not zero, it will be higher north and west of our region given the likelihood of discrete thunderstorms closer to the I-35/45 Corridors of Central and North Central Texas. Also made mention of locally heavy rainfall with these storms on Saturday across our northwest half with widespread rainfall amounts of 1-2 inches possible with locally higher amounts. The convection should die down quickly across our region Saturday Evening but held onto low end likely pops early in the evening along with a continued severe weather threat across our southern half before tapering pops back the chance variety late Saturday Night. Thanks for the coordination today SPC, WPC, LZK and JAN. Prelims grids are as follows...13. && .LONG TERM... (Sunday through next Thursday) Issued at 152 PM CDT Fri Jun 9 2023 By Sunday morning, a cool front will be diving southward across the Southern Plains towards the region. Models suggest that a cluster of storms could move into the northern half of the region ahead of the approaching front, with additional convection developing across the remainder of the region as the front moves through Sunday afternoon/evening. A very moist and unstable airmass will be in place at that time, so additional severe weather in the form of damaging winds and/or large hail can't be rule out. As of now, SPC has highlighted this with a Marginal Risk, but wouldn't be surprised to see this risk increase as we get closer to the event. The frontal boundary should move through the area late Sunday into early hours of Monday morning. However, it will likely stall just south of the region and then slowly return northward as a warm front by Monday afternoon. This will provide a focus for additional thunderstorms across the area during this time period, as the boundary will bisect the region. The warm front should continue to slowly push northward on Tuesday and Wednesday, with thunderstorms chances on those days being mostly confined to locations north of Interstate 20. With that said, some of the stronger storms could produce damaging wind gusts and small hail, along with more heavy rain and possible flash flooding during the first half of next week. But, the bigger story for next week could be the heat. Weak upper ridging will build into the region in wake of the warm front, as it eventually moves north of the region by the middle of next week. Models are suggesting high temps could approach the mid to upper 90s, with some isolated triple digit readings through the end of the work week. If this occurs, the combination of dewpoints and temps could result in heat index values approaching 100 degrees or better. However, there is some model discrepancy in the long-term, as there is some suggestion that another cold front could push into the region as early as Thursday/Friday. Of course, if this occurs, it would result in a cooler forecast for the area. /20/ && .AVIATION... (00Z TAFS) Issued at 708 PM CDT Fri Jun 9 2023 VFR conditions will continue through much if not all of the 10/00Z TAF period. The scattered cu field in place late this afternoon is expected to continue diminishing through early evening, although an increase in cirrus ahead of convection over E TX is expected to continue spreading E across E TX, with additional cirrus spilling SSE from convection over NE OK/Wrn AR. The AR convection is expected to diminish by mid to late evening as it approaches the Nrn sections of SW AR, with quiet conditions expected overnight. However, convection spreading SSE from Wrn KS through Cntrl OK tonight is expected to eventually begin moving into SE OK/NE TX by mid or late morning, with scattered to numerous convection firing along remnant convective bndrys as it spreads SE across the region during the afternoon. Have maintained VCTS for the TYR/GGG/TXK terminals between 16-18Z, but have delayed mention for the remaining terminals until early to mid afternoon. Could see strong/gusty winds, reduced vsbys in +RA, and locally reduced cigs in and near the convection, before some improvement is observed from W to E by the end of the 00Z TAF period through the evening. Lt/Vrb winds tonight will become SSW 5-8kts after 15Z. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 73 92 70 94 / 20 60 60 20 MLU 71 93 69 93 / 20 60 60 40 DEQ 67 89 65 91 / 30 70 60 40 TXK 71 89 68 92 / 30 60 60 30 ELD 69 91 66 92 / 30 60 60 50 TYR 73 91 69 93 / 20 60 60 10 GGG 72 91 69 93 / 20 60 60 20 LFK 72 91 69 94 / 20 60 60 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...13 LONG TERM....20 AVIATION...15
Hazardous Weather Outlook National Weather Service Shreveport LA 1223 PM CDT Fri Jun 9 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-101730- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1223 PM CDT Fri Jun 9 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. Isolated to scattered showers and thunderstorms will be possible across the region this afternoon and evening. A few storms may be capable of producing small hail and some strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Higher chances for strong to severe thunderstorms return on Saturday as a stronger disturbance moves through the region. Damaging winds will be the greatest threat, but large hail can't be ruled out. Heavy rain from these thunderstorms can boost the potential for a flash flooding threat through Saturday night. Another round of damaging wind gusts will be possible on Sunday, as a cold front moves into the region. Showers and thunderstorms remain in the forecast for portions of the region each of the following days until late next week, along with some of the warmest temperatures of the year. Afternoon highs could approach the mid to upper 90s by the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 20
Special Weather Statement
National Weather Service Shreveport LA
816 PM CDT Fri Jun 9 2023
ARZ050-051-100200-
Howard AR-Sevier AR-
816 PM CDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of north central Sevier
and northwestern Howard Counties through 900 PM CDT...
At 815 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grannis, or 11 miles west of Umpire, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dierks, Umpire, Gillham, Lebanon and Burg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3427 9394 3426 9393 3407 9393 3413 9433
3419 9433 3419 9424 3427 9424 3427 9426
3428 9425 3431 9394
TIME...MOT...LOC 0115Z 275DEG 12KT 3421 9424
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
24The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Nickel size hail reported along Highway 278 near Cossatot State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103905.